Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 271, NWS Bismarck, ND

August 10, 2007McLean County, Sheridan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2007, 9:12 AM CDT for McLean County, Sheridan County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2007, 9:12 AM CDT (14:12 UTC)
Expired
Aug 10, 2007, 9:48 AM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McLean County, ND, Sheridan County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 101412
SVRBIS
NDC055-083-101500-
/O.NEW.KBIS.SV.W.0271.070810T1412Z-070810T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
912 AM CDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1000 AM CDT

* AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KRUEGER LAKE...OR ABOUT 48 MILES SOUTHEAST
  OF MINOT...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN SHERIDAN COUNTY AROUND 930 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

LAT...LON 4778 10072 4762 10060 4784 10021 4785 10070

$$

NH
3 follow-up statements
000 
WWUS53 KBIS 101428
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
927 AM CDT FRI AUG 10 2007

NDC055-083-101500-
/O.CON.KBIS.SV.W.0271.000000T0000Z-070810T1500Z/
MCLEAN ND-SHERIDAN ND-
927 AM CDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHWESTERN SHERIDAN AND EXTREME NORTHEASTERN MCLEAN COUNTIES...

AT 918 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR KRUEGER LAKE...OR ABOUT 49 MILES
SOUTHEAST OF MINOT...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN SHERIDAN COUNTY AROUND 940 AM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES 
AND CULVERTS...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A 
FLOODED ROADWAY.

LAT...LON 4778 10072 4762 10060 4784 10021 4785 10070

$$

NH
000 
WWUS53 KBIS 101440
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
940 AM CDT FRI AUG 10 2007

NDC055-101450-
/O.CAN.KBIS.SV.W.0271.000000T0000Z-070810T1500Z/
MCLEAN ND-
940 AM CDT FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST MCLEAN COUNTY IS 
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE COUNTY. 

LAT...LON 4785 10058 4766 10058 4784 10021

$$

NDC083-101500-
/O.CON.KBIS.SV.W.0271.000000T0000Z-070810T1500Z/
SHERIDAN ND-
940 AM CDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTH CENTRAL SHERIDAN COUNTY...

AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES NORTHEAST OF KRUEGER LAKE...OR ABOUT
50 MILES SOUTHEAST OF MINOT...MOVING NORTHEAST AT 25 MPH.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
CULVERTS...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4785 10058 4766 10058 4784 10021

$$

NH
000 
WWUS53 KBIS 101448
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
944 AM CDT FRI AUG 10 2007

NDC083-101454-
/O.CAN.KBIS.SV.W.0271.000000T0000Z-070810T1500Z/
SHERIDAN ND-
944 AM CDT FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHERIDAN COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED. MODERATE TO HEAVY RAIN IS 
STILL LIKELY WITH THIS STORM FOR THE NEXT 15 TO 20 MINUTES...IN 
ADDITION TO SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. 
SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL NORTH 
DAKOTA...AND MAY POSE A THREAT IN THE NEAR FUTURE. 

LAT...LON 4785 10058 4766 10058 4784 10021

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:00 AM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 10, 4:00 AM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT FRI AUG 10 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
CURRENTLY A BROAD LOW PRESSURE CENTER WAS OVER EASTERN WYOMING TO
SOUTHWESTERN NORTH DAKOTA...WITH A TROUGH EXTENDING FROM THE LOW
JUST WEST OF DICKINSON AND NEAR MINOT TOWARDS LAKE WINNIPEG. STRONG
THERMAL CAP OVER THE SOUTHERN HALF OF THE COUNTY WARNING AREA WITH
H700 TEMPS OF +10C TO +14C. HOWEVER...ANY KIND OF VORT MAX MOVING
THROUGH THE AREA COULD CAUSE ELEVATED CONVECTION. STORM POPPED UP
NORTH OF MINOT TONIGHT AND CONTINUES EAST TOWARDS DEVILS LAKE. WATER
VAPOR IMAGERY SHOWED A VORT CENTER OVER CENTRAL WYOMING THAT IS
MOVING NORTHEAST TOWARDS SOUTHWESTERN NORTH DAKOTA. IN ADDITION...A
LOW LEVEL JET IS PROGGED TO HAVE DEVELOPED MAINLY EAST OF THE
MISSOURI RIVER. SUSPECT STORM NEAR DEVILS LAKE BEGAN WITH SURFACE
OUTFLOW BOUNDARY...THEN NOSE OF LOW LEVEL JET NEARLY REACHING THE
NORTHERN BORDER OF NORTH DAKOTA EARLY THIS MORNING TO HELP MAINTAIN
THE CONVECTION.

GOOD OVERRUNNING SITUATION DEVELOPING THIS MORNING WITH THE
SOUTHERLY LOW LEVEL JET INCREASING...WHILE EASTERLY FLOW JUST NORTH
OF THE JET ALSO INCREASES. BOTH THE NAM AND GFS DEPICT A LARGE
BULLSEYE OF PRECIP SOMEWHERE IN THE EASTERN COUNTIES AND INTO
EASTERN NORTH DAKOTA. THE WRF 4KM INDICATED THAT A CLUSTER OF STORMS
WOULD FORM SOUTHWEST OF BISMARCK AROUND 11Z (6AM CDT)...DEVELOP
INTO A LINE RUNNING NORTHWEST TO SOUTHEAST...MOVING NORTHEAST ACROSS
THE STATE. RAISED POPS THIS MORNING TO REFLECT THIS...50 PERCENT
EASTERN COUNTIES TO LESS THAN 20 PERCENT FAR WEST. BY NOON THE
SURFACE TROUGH EXTENDS FROM THE LOW IN WESTERN SOUTH
DAKOTA/SOUTHEAST MONTANA ACROSS SOUTHERN NORTH DAKOTA TO GRAND
FORKS...WITH THE LOW LEVEL JET BRINGING STRONG SOUTH WINDS AND
DEWPOINTS AROUND 70 DEGREES TO EASTERN NORTH DAKOTA...AND KEEPING
THE CHANCE OF THUNDERSTORMS IN THE AFTERNOON...ESPECIALLY EAST.

THE SURFACE LOW TRACKS ACROSS THE ND/SD BORDER TONIGHT WITH UPPER
LEVEL SHORTWAVE IMPULSES MOVING THROUGH THE SHORTWAVE TROUGH THAT IS
FORECAST TO TRACK WEST TO EAST JUST NORTH OF THE CANADIAN BORDER
TONIGHT. THUS WILL KEEP A CHANCE OF THUNDERSTORMS TONIGHT AS WELL.

THE FORECAST REMAINS DRY FOR THE MOST PART FOR SATURDAY AND
SUNDAY...WITH SURFACE HIGH PRESSURE MOVING SOUTHEAST BEHIND THE
SHORTWAVE TROUGH. COOLER AND DRIER AIR WILL ACCOMPANY THIS HIGH.

ON SUNDAY THE HIGH HAS MOVED EAST AND WE GET A RETURN FLOW OF
SOUTHEAST WINDS WITH HIGHER TEMPERATURES AND DEWPOINTS. WE MAY SEE
SOME ISOLATED THUNDERSTORMS SUNDAY...BUT FOR NOW HAVE LEFT THE
MENTION OUT OF THE FORECAST.

.LONG TERM...MONDAY THROUGH THURSDAY...
00Z GFS HAS SOME DIFFERENCES FROM EARLIER RUNS AND WITH THE ECMWF.
SO HAVE LESS CONFIDENCE THAN USUAL IN THE LONG TERM FORECAST. GFS
IS BRINGING THROUGH A STRONG SHORT WAVE AND DEVELOPING NORTHWEST
FLOW ALOFT ACROSS THE NORTHERN PLAINS. THIS WOULD PUSH ANY THREAT OF
MOISTURE SOUTH OF THE AREA AND RESULT IN MUCH COOLER TEMPERATURES.
HAVE CHOSEN TO DISREGARD THE LATEST GFS AND LEAVE THE ENTIRE LONG
TERM FORECAST LARGELY UNCHANGED.

&&

.AVIATION...
OUTSIDE OF ANY THUNDERSTORM ACTIVITY...EXPECT VFR CONDITIONS ACROSS
THE FORECAST AREA TODAY. POTENTIAL EXISTS FOR SEVERE STORMS TO
DEVELOP TODAY. BEST CHANCE FOR STRONG STORMS BEFORE 18Z LOOKS TO BE
IN THE EASTERN PART OF THE FORECAST AREA. THE BEST CHANCE FOR THIS
AFTERNOON AND EVENING LOOKS TO BE IN THE WEST AND CENTRAL. STRONG
WINDS AND HAIL WOULD BE THE MAIN THREAT.

&&

.FIRE WEATHER...
MAIN CONCERN IS THE FAR SOUTHWEST...WHERE TEMPERATURES ARE EXPECTED
TO BE AROUND 100 DEGREES WITH AFTERNOON MINIMUM RELATIVE HUMIDITIES
OF LESS THAN 20 PERCENT. THIS AREA WILL BRING THE FIRE DANGER INDEX
TO THE VERY HIGH CATEGORY...BUT WINDS ARE EXPECTED TO RANGE FROM 10
TO 20 MPH. THIS IS NOT ENOUGH TO WARRANT A RED FLAG WARNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JV/JF
Hazardous weather outlook, Aug 10, 5:47 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
547 AM CDT FRI AUG 10 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
547 AM CDT FRI AUG 10 2007 /447 AM MDT FRI AUG 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER
WESTERN AND CENTRAL NORTH DAKOTA.

TEMPERATURES ARE EXPECTED TO REACH 100 DEGREES IN THE FAR
SOUTHWEST TODAY...WITH MINIMUM RELATIVE HUMIDITIES OF 15 TO 20
PERCENT. THIS RAISES THE RANGELAND FIRE DANGER INDEX INTO THE VERY
HIGH CATEGORY IN THE FAR SOUTHWEST. HOWEVER...SINCE WINDS ARE
EXPECTED TO BE UNDER 20 MPH...A RED FLAG WARNING IS NOT WARRANTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS IN EASTERN COUNTIES ON
SATURDAY...AND IN THE NORTHEAST SUNDAY. STORMS ARE ALSO EXPECTED
ON TUESDAY AND WEDNESDAY ACROSS THE SOUTH.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. MONITOR
NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.

JV

In the hours before

Local storm report, Aug 10, 8:51 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 AM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     HAIL             7 SE ROLETTE            48.59N 99.73W
08/10/2007  E0.88 INCH       ROLETTE            ND   TRAINED SPOTTER

            NICKEL SIZE HAIL WAS ONGOING AT THE TIME OF THE REPORT.

&&

CLH/RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:00 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan30 min
Aug 10, 8:46 AM CDTSevere Thunderstorm WarningBISRolette59 min
Aug 10, 9:30 AM CDTSevere Thunderstorm WarningBISDunn29 min
Aug 10, 10:40 AM CDTSevere Thunderstorm WarningBISSheridan50 min
Aug 10, 10:57 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer63 min
Aug 10, 11:04 AM CDTSevere Thunderstorm WarningBISWells41 min
Aug 10, 11:36 AM CDTSevere Thunderstorm WarningBISMcHenry54 min
Aug 10, 11:45 AM CDTSevere Thunderstorm WarningBISPierce, Wells60 min
Aug 10, 12:00 PM CDTSevere Thunderstorm WarningBISMcLean60 min
Aug 10, 12:16 PM CDTSevere Thunderstorm WarningBISPierce59 min
Aug 10, 12:30 PM CDTSevere Thunderstorm WarningBISMcHenry45 min
Aug 10, 12:46 PM CDTSevere Thunderstorm WarningBISSheridan59 min
Aug 10, 1:14 PM CDTSevere Thunderstorm WarningBISSheridan, Wells29 min
Aug 10, 1:18 PM CDTFire Weather WatchBISBowman, Slope22 hr
Aug 10, 2:21 PM CDTSevere Thunderstorm WarningBISKidder27 min
Aug 10, 2:57 PM CDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells20 min
Aug 10, 3:55 PM CDTSevere Thunderstorm WarningBISEmmons, Logan65 min
Aug 10, 4:18 PM CDTSevere Thunderstorm WarningBISKidder42 min
Aug 10, 4:22 PM CDTSevere Thunderstorm WarningBISEmmons53 min
Aug 10, 4:37 PM CDTTornado WarningBISLogan23 min
Aug 10, 4:48 PM CDTSevere Thunderstorm WarningBISStutsman57 min
Aug 10, 4:57 PM CDTTornado WarningBISLogan33 min
Aug 10, 5:00 PM CDTSevere Thunderstorm WarningBISKidder21 min
Aug 10, 5:41 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux64 min
Aug 10, 5:56 PM CDTSevere Thunderstorm WarningBISSioux49 min
Aug 10, 6:20 PM CDTTornado WarningBISEmmons40 min
Aug 10, 6:38 PM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie67 min
Aug 10, 6:45 PM CDTSevere Thunderstorm WarningBISSioux45 min
Aug 10, 6:59 PM CDTTornado WarningBISEmmons31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.